- New research shows that heartburn medicines can make allergies worse.
- Acid suppressing drugs allow more allergens to enter the intestines.
- Natural heartburn prevention includes avoiding certain foods, changing your sleeping position, and practicing stress relief.
Acid inhibitors increase allergies
It's hard to enjoy even the most delicious meals knowing that you will likely experience the painful, burning sensation of heartburn afterwards. Today there are many over-the-counter and prescription pharmaceutical products that could give you relief. However, you may want to avoid this route as new research suggests that it can lead to other problems, such as an increase in allergies.
The study, conducted at the Medical University of Vienna in Austria, found that people who take drugs to suppress stomach acid production are at a much higher risk of needing drugs to relieve allergy symptoms. These results are based on a study in which the prescriptions of 97 percent of Austria's residents were analyzed. Data were collected for four years from 2009 to 2013.
Patients taking acid inhibitors were almost twice as likely to need drugs to manage their allergy symptoms. Worse still, those over 60 who took heartburn medication had a more than five-fold chance of using an allergy drug too. It seems that the effects do not necessarily worsen with aging, but rather with the length of time a person has been on the heartburn medication.
The link between antacids and allergies
While it doesn't seem obvious why heartburn reducing drugs can affect our allergies, there is actually a pretty clear reason for it. Drugs that suppress the release of gastric acids disrupt the balance of acids and enzymes. This causes food and bacteria to find their way through the digestive tract and into the intestines without being completely broken down. The immune system is likely to perceive the partially digested foods as a potential hazard, causing inflammation and allergic reactions in people who have never had them.
All of this is very worrying when you consider that between 15 and 30 percent of the US population has gastroesophageal reflux disease (GERD). The signs of heartburn are increasing every week, and tens of millions regularly use medicines for relief. And current research shows that every popular type of acid-reducing drug – including proton pump inhibitors (PPIs) like Prilosec, and Nexium and H2 blockers like Pepcid and Zantac – is associated with increased use of allergy medication. In addition, allergies worsened with just six uses of heartburn relief medication per year, although the risk increased more significantly in those who used heartburn more frequently.
Natural ways to avoid heartburn
If you are plagued with painful heartburn symptoms or have been diagnosed with GERD, there are several ways you can improve your situation:
- Find out your trigger foods and avoid them. Some common culprits are coffee, alcohol, chocolate, and citrus fruits
- Slow down during meals. Eating very quickly and overeating can lead to heartburn.
- Eat an earlier dinner. If you lie down shortly after eating, it can lead to heartburn. So stay up at least three hours after leaving the table.
- Reposition yourself for sleep. To prevent heartburn from occurring overnight, raise your head a bit by placing an extra pillow underneath and lying on your left side.
- Practice stress relief. Stress can cause heartburn to flare up. So take some time to take a walk, meditate, or relax in a soothing bath.
- Take melatonin. Studies have shown that melatonin is much more effective than PPIs at relieving heartburn symptoms.
- Supplementing with digestive enzymes to reduce the need for stomach acid – allowing the body to rest and restore its ability to make enough stomach acid.
- Mix a teaspoon of apple cider vinegar with water and a little honey and drink this with every meal. If necessary, you can gradually increase the vinegar to 3-4 tablespoons of water.
- And for older people who no longer produce enough stomach acid, supplementing with betaine hydrochloride (HCL) tablets can be helpful. However, anything in excess of the minimum doses found in most health food supplements should only be given under the supervision of a doctor to avoid damage to the stomach lining.
For a full study of GERD, its causes, and the problems caused by the drugs used to treat it, see Jon Barron's article in his series on the Anatomy and Physiology of the Human Body from an Alternative Point of View: Your Stomach, Part 3.